8 doctors weighed in:

How could a heroin overdose cause acute respiratory distress syndrome (ards)?

8 doctors weighed in
Dr. Douglas Arenberg
Internal Medicine - Pulmonary Critical Care
3 doctors agree

In brief: Leak

Heroin itself, as well as the many substances used to "cut" the heroin (think of it like the drug dealer watering down the drink, only ts the heroin being diluted, usually with talk, but any white powder, even bleach) can all cause direct injury the lung's blood vessel and lining, resulting in leak of plasma and fluid into the lung.
This is exactly what ARDS is, pulmonary edema from leaky vessels.

In brief: Leak

Heroin itself, as well as the many substances used to "cut" the heroin (think of it like the drug dealer watering down the drink, only ts the heroin being diluted, usually with talk, but any white powder, even bleach) can all cause direct injury the lung's blood vessel and lining, resulting in leak of plasma and fluid into the lung.
This is exactly what ARDS is, pulmonary edema from leaky vessels.
Dr. Douglas Arenberg
Dr. Douglas Arenberg
Thank
Samyukta Mullangi
Dermatology
3 doctors agree

In brief: Toxic insult to lung

Aspiration, pneumonia, near-drowning, toxic inhalation and lung contusion are listed among the direct injury risk factors for ards.
If the heroin dose is large enough to depress breathing and cause GI tract spasms, it is possible that the body may aspirate and cause injury to the lung parenchyma.

In brief: Toxic insult to lung

Aspiration, pneumonia, near-drowning, toxic inhalation and lung contusion are listed among the direct injury risk factors for ards.
If the heroin dose is large enough to depress breathing and cause GI tract spasms, it is possible that the body may aspirate and cause injury to the lung parenchyma.
Samyukta Mullangi
Samyukta Mullangi
Answer assisted by Samyukta Mullangi, Medical Student
Thank
Dr. Carlo Hatem
Internal Medicine - Pulmonary Critical Care

In brief: Extreme danger

Heroin overdose is an extremely dangerous situation.
It can cause the heart to stop, blood pressure to collapse, shock, major injury to all vital organs including the lungs.

In brief: Extreme danger

Heroin overdose is an extremely dangerous situation.
It can cause the heart to stop, blood pressure to collapse, shock, major injury to all vital organs including the lungs.
Dr. Carlo Hatem
Dr. Carlo Hatem
Thank
Get help from a real doctor now
Dr. Umesh Patel
Board Certified, Internal Medicine
38 years in practice
1M people helped
Continue
108,000 doctors available
Read more answers from doctors